Create Account | Sign In: Author or Forum

Search Symptoms

Category: Endocrinology | Family Medicine | Geriatrics | Gynecology | Infections | Internal Medicine | Critical Care | Emergency Medicine | Nursing | Pharmacy | Psychiatry | Pulmonology | Institutional

Back to Journal Articles

FDA Requires Safety Label Changes for Fluoroquinolones

Last Updated: July 11, 2018.

The U.S. Food and Drug Administration has strengthened current warnings in the prescribing information about fluoroquinolone antibiotics causing significant decreases in blood glucose as well as mental health side effects.

WEDNESDAY, July 11, 2018 (HealthDay News) -- The U.S. Food and Drug Administration has strengthened current warnings in the prescribing information about fluoroquinolone antibiotics causing significant decreases in blood glucose as well as mental health side effects.

The low blood glucose levels induced by fluoroquinolone antibiotics can result in health problems, including coma, especially among older people and those with diabetes who are on medications to reduce blood glucose. Patients with diabetes may be asked to check blood glucose more often while taking a fluoroquinolone. Health care professionals should discuss treatment in cases where a patient suspects low blood glucose. Updates are required in the drug labels and to the patient Medication Guide for the entire class of fluoroquinolones. The new label changes will make the mental health side effects more prominent, and more consistent across the entire class.

Reports of cases submitted to the FDA and published medical literature of apparently healthy patients who experienced serious changes in mood, behavior, and blood glucose levels while being treated with systemic fluoroquinolones were reviewed. Several changes to the Warnings and Precautions section of fluoroquinolone drug labels are being required; these include describing hypoglycemic coma, and the new subheading "Psychiatric Adverse Reactions," which will help clarify and identify the mental health side effects.

The report "[urges] patients and health care professionals to report side effects involving fluoroquinolones or other drugs to the FDA MedWatch program."

Press Release
Safety Announcement


Previous: USPSTF: Evidence Lacking for Nontraditional CVD Risk Factors Next: Mothers’ Healthy Lifestyle Tied to Drop in Offspring Obesity

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion: